Tennessee, 2017

Flooding and Damaging Winds in Tennessee, July 3, 2017

July 3, 2017 · NWS OHX · 5 events in 3 counties and zones

Numerous showers and thunderstorms spread across Middle Tennessee during the late morning and afternoon hours on July 3. A few reports of wind damage and flooding were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Numerous showers and thunderstorms spread across Middle Tennessee during the late morning and afternoon hours on July 3. A few reports of wind damage and flooding were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 3, 5:33 AM CST, 5 hours 38 minutes earlier.

Area forecast discussion, Jul 3, 5:33 AM CST, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
633 AM CDT Mon Jul 3 2017

.UPDATE...
FOR 12Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Same story has been shaping up every day for the past few days
with chances for afternoon thunderstorms, and some being strong to
severe. SPC has put in a marginal risk for severe storms mainly
for western areas today thanks to approaching shortwave trough
that has moved north over the past few model runs. It looks to
mainly impact areas west of I-65 due to the location of the upper
shortwave and assistance from diurnal help as progress of
convection should only make it into western zones before sunset.
Instability falls off quickly in the early evening, as well as
deep layer shear which is pretty weak to begin with, so strong to
severe threat should diminish this evening. Main threat will be
damaging winds but also heavy rain, and with all of the precip
over the mid state during the past week, flooding will be a
concern especially in areas that received larger amounts over the
last week.

Upper shortwave stalls a bit over the mid state, so chances for
showers and thunderstorms will linger into the overnight hours and
morning on Tuesday. Model consensus is showing good agreement on
this solution, so put in likely mention of showers and storms
during this timeframe as the upper low moves through the mid
state. Still holding out hope that the shortwave and associated
precip chances move east and keep the evening timeframe around the
Nashville metro area dry for holiday activities. Still carrying
chance pops east of I-65 as some models have some lingering precip
holding on to that area in the evening, but odds favor that most
of the mid state will be dry after sunset.

Wednesday will have some chances for showers and storms, but the
better shot will be on Thursday. Another shortwave will develop
and strengthen over northern MO, and has been pretty consistent
within model runs. Good warm air/moisture advection ahead of the
trough will increase precip chances during the day Thursday, and
trough axis/cold front will continue chances Thursday evening into
the early morning hours Friday. A brief dry period during the day
Friday will be short lived as another trough over the Great Lakes
moves eastward and brings more cold air southward, bringing
chances for showers and storms back Friday night into the day
Saturday.

Sunday looks to be dry as northwest flow settles into the region.
Kept the early part of next week dry as well since upper flow is
weak, and no real shortwave activity to mention to kick off
chances for precip. Right now, any storm activity would be
diurnally driven, and long term models are not showing much around
the area just yet. Models start to diverge quite a bit after this
timeframe, so will enjoy the dry period should it pan out Sunday
through Tuesday for now.

&&

.AVIATION...
12Z TAF DISCUSSION.

Patchy dense fog this morning will bring MVFR to VLIFR cigs/vis
very early in the TAF period to CKV/MQY/CSV. Otherwise, MVFR/VFR
cigs expected this TAF period with VCTS developing once again by
16-17Z at all airports. More widespread showers and storms
anticipated Monday evening into Monday night as an upper level
system moves across the area. Light south to west winds expected
at all airports through the TAF period.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Barnwell
AVIATION........Shamburger
Hazardous weather outlook, Jul 3, 8:38 AM CST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
938 AM CDT Mon Jul 3 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-041015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
938 AM CDT Mon Jul 3 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Numerous showers and thunderstorms are expected to develop across
Middle Tennessee this afternoon into tonight, especially west of I-
65. Some storms may be strong and produce high winds, heavy
rainfall, and localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to numerous showers and thunderstorms are expected again
across Middle Tennessee from late Wednesday night into Thursday. A
few storms may once again be strong with high winds, heavy
rainfall, and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Rose

The radar

The Nashville radar (KOHX), 5 km away, was scanning. The volume nearest the first event began at 17:11 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Wilson

When
July 3, 11:11 AM CST
Where
Wilson County, 2.22 mi SW of Green Hill
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.204, -86.573

A tree and a power line were blown down on Dunedin Drive at Dunn Court.

Thunderstorm Wind, Davidson

When
July 3, 11:45 AM CST
Where
Davidson County, 0.85 mi E of Four Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
36.052, -86.565

A tSpotter Twitter report indicated Dock E was damaged and another pedestrian dock fell apart at Four Corners Marina.

Flood, Davidson

When
July 3, 11:45 AM CST to 12:15 PM CST
Where
Davidson County, 1.54 mi NNW of Belle Meade to 1.32 mi E of West Meade
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.120, -86.882

A tSpotter Twitter video showed flood waters covering Davidson Road at Brook Hollow Road.

Thunderstorm Wind, Lawrence

When
July 3, 12:20 PM CST to 12:21 PM CST
Where
Lawrence County, 0.59 mi W of Lawrenceburg to 1.31 mi NE of Lawrenceburg
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.251, -87.340

Lawrence County Emergency Management reported a microburst caused wind damage across northern Lawrenceburg. The roof was blown off a building on May Street and a power pole was snapped on Massey Avenue. Several trees were also blown down.

Flood, Lawrence

When
July 3, 12:45 PM CST to 1:45 PM CST
Where
Lawrence County, 1.03 mi NNE of Lawrenceburg to 1.17 mi WNW of Lawrenceburg
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.264, -87.324

Lawrence County Emergency Management reported street flooding on Old Military Avenue at Weekly Creek Road, Geri Street, and 1st Avenue at 8th Street in Lawrenceburg. Two vehicles slid off roads and became partially submerged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702604, 702606, 702608, 702605, 702609.